Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2002, 11:45 PM CDT for Koochiching County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2002, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 10, 2002, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 219 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:10 AM CDT | Hail 0.88 | International Falls, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 100445 SVRDLH MNC071-100530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1144 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1230 AM CDT * AT 1144 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PELLAND...OR ABOUT 12 MILES WEST OF INTERNATIONAL FALLS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PELLAND AROUND 1150 PM... INTERNATIONAL FALLS AROUND MIDNIGHT... RANIER AROUND 1205 AM... ISLAND VIEW AROUND 1220 AM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH AND VERY HEAVY RAIN AROUND ONE INCH AN HOUR...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4863 9385 4845 9382 4842 9311 4879 9312 SCW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:15 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 9, 10:15 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1015 PM CDT SUN JUN 9 2002 STRONGEST STORMS HAVE BEEN FIRING IN INSTABILITY AXIS UP THE RED RIVER VALLEY INTO NORTHERN MINNESOTA DUE TO LOW LEVEL CONVERGENCE ABOUT A SURFACE TROUGH IN THAT AREA. 850MB JET UNDERFORECAST BY ETA...IT WAS 50KT ON THE 00Z MON SOUNDING. 850MB WIND FORECAST TO DECREASE OVERALL BY 12Z MON. HOWEVER...STILL EXPECT SOME ADDITIONAL THUNDERSTORMS TO FORM OVER THE WARM FRONT...MAINLY WESTERN AND NORTHERN ZONES. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:08 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 52 min |
| Jun 9, 8:58 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 32 min |
| Jun 9, 10:45 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 60 min |
| Jun 10, 12:16 AM CDT | Flash Flood Warning | DLH | Koochiching, Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.